Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2002, 2:24 PM EDT for Albemarle County, Nelson County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 2:24 PM EDT (18:24 UTC)
- Expired
- May 2, 2002, 3:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Albemarle County, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 021824 SVRLWX VAC003-125-021900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 223 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALBEMARLE COUNTY IN CENTRAL VIRGINIA NELSON COUNTY IN CENTRAL VIRGINIA * UNTIL 300 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOVINGSTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER SCOTTSVILLE AT 244 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3784 7890 3767 7888 3768 7824 3790 7826
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:02 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 2, 11:02 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1102 AM EDT THU MAY 2 2002 WRMFNT WAS MOVG NE OF FA LATE THIS AM. BAND OF TSRA/S W/FRONT BROUGHT OVR AN INCH OF RAFL TO MANY LOCS. VIS SAT PIX SHOWED THAT SUNSHINE HAD BKN OUT OVR WRN FA. HTG WL BOOST TEMPS INTO THE 80S PER PREV FCST. AMS WAS QUITE MOIST W/SFC DWPTS IN 60S AND H85 DWPTS IN TEENS. WL LIKELY REACH CONVECTIVE TEMP THIS AFTN AHD OF CDFNT APPCHG FM OH VLLY. AMS WL BE QUITE UNSTABLE THIS AFTN AND FA WAS UNDER SLIGHT RISK FOR SVR WX. HELICITIES WL NOT BE AS HIGH THIS AFTN AS THEY WERE ON SUN. MAIN THREATS WL BE DMGG WNDS/LRG HAIL. FFG WAS LESS THAN 2 INCH PER HR OVR MOST OF FA. PCP H20 WAS OVR AN IN AND WELL ABV NORMAL OVR MID ATLC RGN. THIS MORNING/S RAFL IN COMBO W/MOIST AMS WL CREATE POTENTIAL FOR HVY RA AND PSBL FLASH FLOODING. THIS HV ISSD FFA FOR ENTR FA. .LWX... DC...FLOOD WATCH FOR THIS AFTERNOON FOR ZONE DCZ001. MD...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES WVZ048>055. ARTHUR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:40 AM EDT | Special Marine Warning | LWX | 50 min | |
| May 2, 7:40 AM EDT | Special Marine Warning | LWX | 50 min | |
| May 2, 8:26 AM EDT | Special Marine Warning | LWX | 49 min | |
| May 2, 3:08 PM EDT | Special Marine Warning | LWX | 97 min | |
| May 2, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 35 min |
| May 2, 3:49 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 26 min |
| May 2, 4:07 PM EDT | Special Marine Warning | LWX | 83 min | |
| May 2, 4:07 PM EDT | Special Marine Warning | LWX | 83 min | |
| May 2, 4:07 PM EDT | Special Marine Warning | LWX | 83 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.